Virginia, 2005Tornadoes and Damaging Winds in Virginia, January 14, 2005
January 14, 2005 · NWS AKQ · 6 events in 6 counties and zones
4 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 13, 3:40 PM EST, 12 hours 50 minutes earlier.
Area forecast discussion, Jan 13, 3:40 PM EST, 12 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EST THU JAN 13 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
TEMP RECORDS HV BEEN BROKEN...SEE RER REPORTS FOR DETAILS. SFC
WSHFT BNDRY CONTS TO MK PROGRESS TWD THE MTNS ATTM...AND BASED ON
TIMING SEEN IN SAT PIX AND RADAR...WSHFT SHOULD TRACK THRU NWRN
AREAS JUST BEFORE SUNRISE...AND TO I-95 CORRIDOR ARND SUNRISE...
EVENTUALLY TO THE COAST BY MID MORNING. BAND OF SHRA AND SCT TSRA
AHD OF FRNT OVRNGT ASSOC WTH SFC WSHFT CNVRGNC AND BNDRY LYR LLJ
SEGMENT. AREA OF RAIN BHND THE FRNT...AS UPR DYNMCS TRAIL SFC
BNDRY AND BNDRY LYR FRONTOGENESIS TRACKS THRU. STILL...GUD E
PROGRESS OF SYSTEM...SO CLRG SHUD RCH CNTRL AND WRN AREAS DURG
AFTN...AND CSTL AREAS TWD SUNSET. TEMPS SHUD DROP THRU THE DAY AS
GRDL LLVL CAA OCCURS. MEAN ERN U.S. NRN STREAM UPR TROF AXIS W OF
OUR REGION...SO COLDEST AIR REMAINS N AND W OF OUR REGION...BUT
STILL...TEMPS GNRLY IN 40S FOR HGHS SATURDAY AND SUNDAY. GDNC NOT
IN AGREEMENT IN RESOLVING A TRAILING SRN STREAM FEATURE OFF THE
CAROLINAS...SO ATTM...JUST KPG HMPTN RDS AND NE NC A LTL CLOUDIER
AND WARMER THN OTHER AREAS...UNTIL EVOLUTION MORE APPARENT.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
ANTHR NRN STREAM UPR SYSTEM BRUSHES N OF OUR AREA MON AND MON NGT...
RESULTING IN MEAN NRN STREAM UPR TROF AXIS TO WORK MORE E...
ALLOWING DEEPER CAA. HGH TEMPS IN MID/UPR 30S LWR MD...TO ARND 40
AND LWR 40S MOST OTHER PLCS THRU MUCH OF NXT WK. BY THE END OF NXT
WK...SOME SUGG BY GDNC THAT MEAN NRN STREAM UPR TROF AXIS SHFTS A
LTL E OF THE REGION. LONG RANGE GDNC STILL TRYING TO RESOLVE
THIS PATN EVOLUTION THO...EVIDENT IN THE NOTICEABLE CHGS FROM RUN
TO RUN...SO SUSTAINABILITY OF THIS COLD OUTBREAK VRY MUCH IN
QUESTION.
&&
.AVIATION...
VFR NOW...BUT OVRNGT...IFR IN CIGS AND VSBY IN RAIN AND SCT TSTMS.
SOME LLVL WND SHEAR AS WELL. IFR IN CIGS AND RAIN FRI MORN...
IMPROVING INTO AFTN WHEN RAIN ENDS AND CLRG BEGINS.
&&
.MARINE...
STG LLJ OVRNGT WTH SCA WNDS...THEN GUSTS TO GALES WTH COLD SURGE
TMRW AND TMRW NGT...LINGERING IN SRN AREAS IN SATURDAY. CONDS
SUBSIDING TO SCA BEYOND THEN...AND CONTG AS SCA WELL INTO NXT WK.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING FENWICK ISLAND TO CURRITUCK BEACH LIGHT...CHES
BAY S OF SMITH PT. SMALL CRAFT ADVSY CURRITUCK SOUND.
&&
SHORT TERM/LONG TERM...NS
AVIATION...MALOIT
MARINE...MALOIT
Hazardous weather outlook, Jan 13, 5:35 AM EST, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EST THU JAN 13 2005
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EST THU JAN 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT WILL BRING HEAVY SHOWERS AND GUSTY WINDS LATE
THURSDAY NIGHT AND EARLY FRIDAY MORNING. LOCALIZED FLOODING AND
OCCURENCES OF DAMAGING WIND ARE POSSIBLE...BUT NOT
LIKELY...ESPECIALLY WITHIN A FEW HOURS EITHER SIDE OF SUNRISE FRIDAY
MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CULLEN
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jan 14, 2:29 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 AM EST FRI JAN 14 2005
VAZ048-049-060>069-140830-
AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-
229 AM EST FRI JAN 14 2005
...STRONG THUNDERSTORMS MOVING INTO THE PIEDMONT...
AT 229 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 24 MILES NORTH OF MINERAL TO 34 MILES
SOUTHWEST OF CHASE CITY...OR FROM 14 MILES SOUTHEAST OF CULPEPER TO 8
MILES NORTH OF ROXBORO...MOVING NORTH...NORTHEAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR
TABSCOTT AROUND 235 AM EST
YANCEYVILLE AROUND 240 AM EST
WHITEVILLE AROUND 245 AM EST
STODDERT AROUND 250 AM EST
TAMWORTH AROUND 255 AM EST
VIRSO AROUND 300 AM EST
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA
COURTHOUSE...CARTERSVILLE...CREWE...CUMBERLAND...FARMVILLE...
GOOCHLAND...HADENSVILLE...HAMPDEN SYDNEY...LOUISA...POWHATAN AND
VICTORIA.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES
OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
BROWN
Special weather statement, Jan 14, 2:57 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 AM EST FRI JAN 14 2005
MDZ021>025-VAZ048-049-060>074-076>100-141200-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-
CHESAPEAKE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-
DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WICOMICO MD-YORK VA-
...TORNADO WATCH NUMBER 16 REMAINS IN EFFECT UNTIL 7 AM EST...
AT 255 AM EST...NATIONAL WEATHER SERVICE RADAR SHOWED HEAVY SHOWERS
AND EMBEDDED THUNDERSTORMS OVER THE VIRGINIA PIEDMONT FROM NEAR
CHARLOTTESVILLE TO NEAR DANVILLE. THIS AREA OF RAIN WILL MOVE
NORTHEAST ACROSS CENTRAL AND EASTERN VIRGINIA AND THE LOWER MARYLAND
EASTERN SHORE DURING THE PREDAWN HOURS. SOME OF THE STRONGER STORMS
WILL CONTAIN GUSTY WINDS OF UP TO 50 TO 60 MPH AND POSSIBLY EVEN AN
ISOLATED TORNADO.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
CULLEN
Special weather statement, Jan 14, 4:15 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 AM EST FRI JAN 14 2005
VAZ060>062-066>069-140945-
AMELIA VA-CUMBERLAND VA-GOOCHLAND VA-LUNENBURG VA-NOTTOWAY
VA-POWHATAN VA-PRINCE EDWARD VA-
415 AM EST FRI JAN 14 2005
...STRONG STORMS MOVING THROUGH THE VIRGINIA PIEDMONT...
AT 414 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS FROM 5 MILES NORTHWEST OF FARMVILLE TO 14 MILES
SOUTH OF HAMPDEN SYDNEY...OR FROM 5 MILES NORTHWEST OF FARMVILLE TO
KEYSVILLE...MOVING NORTHEAST AT 45 MPH. THE STRONG STORMS WILL
BE NEAR
FARMVILLE AROUND 420 AM EST
CUMBERLAND AROUND 435 AM EST
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CARTERSVILLE.
WIND GUSTS TO 50 MPH ARE POSSIBLE. AN ISOLATED TORNADO IS ALSO
POSSIBLE. RAINFALL RATES OF OVER AN INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.
A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 7 AM.
CULLEN
Thunderstorm Wind, Goochland
- When
- January 14, 4:30 AM EST
- Where
- Goochland County, 1 mi N of Oilville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.717, -77.783
Several trees down along Route 64.
Thunderstorm Wind, Cumberland
- When
- January 14, 5:00 AM EST
- Where
- Cumberland County, 2 mi W of Lakeside Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.667, -78.217
Tornado, Hanover
- When
- January 14, 5:30 AM EST to 5:32 AM EST
- Where
- Hanover County, 3 mi SE of Coatesville
- Rating
- F0
- Path length
- 0.8 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.850, -77.583
F0 tornado downed several trees and sheared off others. Minor damage to barn.
Tornado, Mecklenburg
- When
- January 14, 5:55 AM EST to 5:57 AM EST
- Where
- Mecklenburg County, 2 mi S of South Hill
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.700, -78.133
F1 tornado damaged some porches and downed some trees.
Tornado, Richmond
- When
- January 14, 7:25 AM EST to 7:35 AM EST
- Where
- Richmond County, 4 mi S of Warsaw to 4 mi E of Warsaw
- Rating
- F1
- Path length
- 7 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.900, -76.767
F1 tornado downed several trees or trees snapped off. Roofs blown off outbuildings. Minor damage to one home.
Tornado, Northumberland
- When
- January 14, 7:45 AM EST to 7:47 AM EST
- Where
- Northumberland County, 2 mi S of Ditchley
- Rating
- F1
- Path length
- 1 mi
- Path width
- 60 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.700, -76.317
F1 tornado downed numerous large trees along Route 608, Jarvis Point Road, and Kent Point Road. Structural damage to homes was mainly the result of downed trees on roofs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, January 14, 2005$500,000 · F2 · 1 event
- Flood in California, January 14 to 16, 2005$10 million · 1 event
- Debris Flow in Pennsylvania, January 14, 2005$50,000 · 1 event
- Cold in Minnesota, January 14 to 16, 200515 events
- Flash Flood and Flooding in Virginia, January 14, 200550 kt wind · 13 events
- Cold in Montana, January 14, 200510 events
- Lightning Strike in Florida, January 14, 20051 injured · 1 event
- Tornado and Damaging Winds in North Carolina, January 14, 2005F0 · 8 events
- Cold in Wisconsin, January 14 to 16, 20058 events
- Flooding and Damaging Wind in Maryland, January 14, 200550 kt wind · 8 events
- Flash Flooding and Flooding in Virginia, January 14 to 16, 20055 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 14, 20054 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436810, 5436811, 5436806, 5436807, 5436808, 5436809.